Researchers find breast cancer drug in bodybuilding supplement

Thursday, February 13, 2014 - 17:39

Researchers have found the breast cancer drug tamoxifen in samples of a widely available bodybuilding dietary supplement.

In a letter to The BMJ this week, they explain that, for more than 30 years, bodybuilders have taken tamoxifen to prevent and treat gynaecomastia (breast swelling) caused by use of anabolic steroids.

Usually, tamoxifen is sourced from the illicit market, they say. However, bodybuilding discussion forums have speculated that a dietary supplement called Esto Suppress contains tamoxifen because the label listed one of its chemical names.

The researchers purchased four samples at different times between late 2011 and early 2012 and analysed their contents. Tamoxifen was found in three out of the four samples at different concentrations (3.8 mg, 0.9 mg and 3 mg).

The product label suggested a dosage of two capsules a day, which in the case of sample 1 may have provided 7.6 mg of tamoxifen (10-20 mg is used clinically for treating gynaecomastia).

It is not known whether the Esto Suppress currently being sold still contains tamoxifen, but since the 2000s a growing number of off-the-shelf “food,” “herbal,” or “dietary” “supplements” - aimed at gym goers and people wanting to lose weight or enhance their sex lives - have contained pharmacologically active substances, explain the authors.

These include anabolic steroids, erectogenics (to stimulate erections), stimulants, appetite suppressants, and anxiolytics (to treat anxiety).

Often the substances are not listed on the labelling, and products may be marketed as “natural,” exploiting the belief that they are safer and healthier options, they add. In other cases, such as with Esto Suppress, only an obscure reference is made to the substance, such as a chemical name.

They warn that most users “will be unaware that they are taking these substances” and urge healthcare professionals to ask their patients about their use of “supplements” and report suspected adverse reactions.

Contacts:
Simon Brandt, Reader in Bioactive Drug Chemistry, School of Pharmacy and Biomolecular Sciences, Liverpool John Moores University, Liverpool, UK
S.Brandt@ljmu.ac.uk

Jim McVeigh, Acting Director, Centre for Public Health, Liverpool John Moores University, Liverpool, UK
J.McVeigh@ljmu.ac.uk

THIS WEEK'S POLL